Format

Send to:

Choose Destination
See comment in PubMed Commons below
Int J Soc Psychiatry. 1999 Winter;45(4):268-75.

Quality of life and new antipsychotics in schizophrenia. Are patients better off?

Author information

  • 1Department of Psychiatry, University of Toronto, Ontario, Canada.

Abstract

The recent introduction of several antipsychotic medications has raised expectations for better pharmacological management of schizophrenia. Although conventional and new neuroleptics (Risperidone, Olanzapine, Seroquel and soon to be released Ziprasidone) are generally comparable in terms of efficacy; the new antipsychotic medications possess a better side-effects profile and are overall, much better tolerated. The reintroduction of Clozapine as an effective antipsychotic for treatment refractoriness has also improved management for a segment of the schizophrenic population who failed to respond adequately to other antipsychotic medications. Such increased benefits from new antipsychotic medications come with a higher acquisition cost that has somewhat strained the historically low psychiatric budgets. The question then was whether the expected benefits of the new antipsychotics can offset the high cost of these medications in the long-term. In that context, quality of life assessment has provided a tool for the comparative analysis of new and conventional antipsychotic medications, particularly regarding their impact on functional status and satisfaction. In a recently concluded study, we demonstrated that the new antipsychotic medications are subjectively much better tolerated and have a more favourable impact on quality of life compared with conventional neuroleptics. The ultimate question is whether such favourable benefits can translate in the future into better compliance with medications and improved long-term outcomes.

PMID:
10689610
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk